MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71342800
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Cyst(s) (1800); Joint Dislocation (2374); Osteolysis (2377); Muscle/Tendon Damage (4532)
Date of Event 02/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha revision surgery was performed on (b)(6) 2023, the patient experienced three consecutive dislocations (on (b)(6) 2023).This adverse event was treated by a revision surgery on (b)(6) 2023, where the acetabular cup hap size 48/54, the 48/28mm bh dual mobility insert and the oxinium femoral head 12/14 taper 28 mm +0 were exchanged for zimmer biomet (competitor¿s) devices.Furthermore, during surgery, it was noticed that the patient had periprosthetic osteolysis underneath the inferior margin of the acetabular shell where a significant pseudotumor was present.The patient was taken to the recovery room, extubated and in stable condition.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the reported dislocations with closed reductions and subsequent revision may be consistent with the massive abductor insufficiency, periprosthetic osteolysis, and/or pseudotumor; however, the clinical root cause of the massive abductor insufficiency, periprosthetic osteolysis, and pseudotumor cannot be confirmed.Besides, the prosthetic femoral head was found to be displaced posteriorly and superiorly.It cannot be concluded the reported events/clinical reactions were associated with a mal performance of the implants or an implants failure.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the femoral head, a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the acetabular cup and insert, a review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.For the femoral head, a review of the instructions for use documents for total hip systems revealed that dislocation can occur as a result of improper neck selection, positioning, looseness of acetabular or femoral components, extraneous bone, penetration of the femoral prosthesis through the shat of the femur, fracture of the acetabulum, intrapelvic protrusion of acetabular component, femoral impingement, periarticular calcification, and/or excessive reaming.This has been identified as a warning and precaution.For the acetabular cup, a review of the instructions for use documents for birmingham hip resurfacing system revealed that dislocation has been identified in the potential benefits section as it is less common that with total hip replacement devices.For the insert, a review of the instructions for use documents for birmingham hip dual mobility insert revealed that dislocation or subluxation leading to post-operative joint instability (which may be caused by malpositioning of the implants, or muscle or fibrous tissue laxity) could occur.This has been identified as a potential adverse effect.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXINIUM FEM HD 12/14 28MM +0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17347756
Report Number1020279-2023-01461
Device Sequence Number14819477
Product Code LZO
UDI-Device Identifier03596010474148
UDI-Public03596010474148
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71342800
Device Catalogue Number71342800
Device Lot Number21CM20529
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2023
Supplement Date Received by Manufacturer08/23/2023
Initial Report FDA Received Date07/18/2023
Supplement Report FDA Received Date08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETAMINOPHEN, TYLENOL #4, LOTREL 5-20, GLUCOSAMIN
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexFemale